Alert archive / Michigan / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 20, NWS Grand Rapids, MI

May 9, 2003Jackson County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 9, 2003, 11:52 PM EDT for Jackson County, Michigan. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 9, 2003, 11:52 PM EDT (03:52 UTC)
Expired
May 10, 2003, 12:15 AM EDT
In force
23 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Jackson County, MI

The radar

The Detroit radar (KDTX), 89 km from the middle of the area, began a volume at 03:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 3.9 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 6 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 344 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-326 J/kg
Mixed-layer LCL
698 m above ground
0-6 km bulk shear
79 kt
0-1 km storm-relative helicity
344 m²/s²
0-3 km storm-relative helicity
428 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

521 
WUUS53 KGRR 100352
SVRGRR
MIC075-100415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1152 PM EDT FRI MAY 9 2003

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  JACKSON COUNTY IN SOUTH CENTRAL MICHIGAN

* UNTIL 1215 AM EDT

* AT 1148 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHEAST OF HANOVER...OR ABOUT 11
  MILES NORTHEAST OF HILLSDALE...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   CLARK LAKE...VANDERCOOK LAKE AROUND 1210 AM EDT
   BROOKLYN...NAPOLEON...OAK POINT...NORVELL AROUND 1215 AM EDT

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE: GRASS LAKE...LEONI
  AND MICHIGAN CENTER

HAIL UP TO ONE INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A QUARTER...
IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.


LAT...LON 4209 8414 4207 8426 4207 8462 4230 8422
          4222 8413

$$

IOD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 8:53 PM EDT, 2 hours 59 minutes earlier.

Area forecast discussion, May 9, 8:53 PM EDT, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
853 PM EDT FRI MAY 9 2003

...LOOKS LIKE LITTLE REAL THREAT FOR CONVECTION TONIGHT...

THE REAL QUESTION FOR TONIGHT IS WHAT TO DO WITH THE CONVECTION WE
HAVE IN OUR CURRENT FORECAST?  SINCE THE SOUNDING AROUND THE LOWER
GREAT LAKES...SFC OBS...SATELLITE IMAGES AND MODEL FORECAST ALL
AGREE THAT VERY DRY AIR WILL RULE THE NIGHT OVER SOUTHERN 1/2 OF
LOWER MICHIGAN (850 MB TO ABOVE 300 MB)...SEEMS THE RISK OF ANY
THUNDERSTORMS IS MINIMAL.

CURRENTLY(10/00Z) THERE IS AN OCCLUDED FRONT CROSSING EASTERN LAKE
MICHIGAN WITH A WARM FRONT FROM SOUTH BEND TO NORTH OF DAYTON OHIO
WITH A QUASI-COLD FRONT FROM THE TRIPLE POINT NEAR SOUTH BEND TO
NEAR IRK MO. THERE IS A WAVE ON THE FRONT BTW IRK/STL WHICH HAS AN
AREA OF THUNDERSTORMS ON IT.  THAT WAVE IS AN AREA OF MUCH HIGHER
850 MB DEW POINTS AND THAT DOES HEAD TOWARD LOWER MICHIGAN TOWARD
MORNING. ACTUALLY THE LATEST RUC BRINGS IT IN BETWEEN 06Z AND 09Z
SOUTH OF INTERSTATE 94. HOWEVER... THE LOW LEVEL JET (35 TO 45 KNOTS
NEAR STL BY 09Z) IS MORE AIMED AT IND THAN ANY PLACE IN MICHIGAN.
ALSO THE 850 LI INDEX RISES ABOVE 0C OVER MOST OF OUR CWA BY 03Z AS
THE REMAINS OF THAT OCCLUDED FRONT MOVE EAST ACROSS THE STATE.
AFTER 06Z WITH THAT NEXT WAVE ON THE FRONT HEADING NORTHEAST... THE
0 TO -2C 850 MB LI DOES NOSE INTO THE INTERSTATE 94 AREA.  SO... I
WILL UPDATE THE FORECAST TO PARTLY CLOUDY ACROSS THE CWA.  I WILL
ALSO HAVE A CHANCE OF THUNDERSTORMS LATE TONIGHT IN THE ROW OF
COUNTIES NEAR INTERSTATE 94.

THE THREAT FOR SEVERE THUNDERSTORMS OVERNIGHT IS MINIMAL.

ZONES BY 915 PM.

.GRR...NONE.

WDM
Hazardous weather outlook, May 9, 12:40 PM EDT, 11 hours 12 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1240 PM EDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

A SLIGHT RISK OF SEVERE THUNDERSTORMS EXISTS ACROSS THE AREAS SOUTH
OF INTERSTATE 96 TODAY AND TONIGHT.  LARGE HAIL AND DAMAGING WINDS
ARE THE PRIMARY THREATS WITH THE STORMS.  THE MAIN TIME FRAME FOR
SEVERE THUNDERSTORMS TODAY IS LATE AFTERNOON AND EARLY EVENING. THE
ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON...AND THERE IS A
CHANCE THAT THUNDERSTORMS COULD FORM.  ANY STORMS THAT DO FORM THIS
AFTERNOON AND EVENING COULD BECOME SEVERE AND WILL TRACK NORTHEAST
AT 35 MPH.

A WARM FRONT WILL LIFT NORTH INTO THE REGION THIS AFTERNOON AND
BECOME STATIONARY.  THIS SYSTEM WILL BE THE MAIN FOCUSING MECHANISM
FOR THE STORMS TODAY AND TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FOR SATURDAY AND SATURDAY NIGHT...A MODERATE RISK FOR SEVERE
THUNDERSTORMS EXISTS...ALONG AND SOUTH OF A LINE FROM MUSKEGON
TO GRAND RAPIDS TO LANSING.  THE REMAINDER OF THE REGION IS UNDER A
SLIGHT RISK.  A WIDESPREAD OUTBREAK OF SEVERE THUNDERSTORMS
FEATURING LARGE HAIL...DAMAGING WINDS IS EXPECTED. IN ADDITION...A
FEW TORNADOES ARE POSSIBLE...ESPECIALLY IN THE MODERATE RISK AREA.
THE MAIN TIMEFRAME FOR THE SEVERE WEATHER IS SATURDAY EVENING.
STORM MOVEMENT IS FORECASTED TO BE EAST AT 35 MPH.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON OR EVENING.
SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR LATER SATURDAY
AFTERNOON THROUGH SATURDAY EVENING.

OSTUNO

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 12:13 AM EDTSevere Thunderstorm WarningGRRJackson47 min
May 10, 1:25 AM EDTSpecial Marine WarningGRR65 min
May 10, 1:25 AM EDTSpecial Marine WarningGRR65 min
May 10, 1:25 AM EDTSpecial Marine WarningGRR65 min
May 10, 2:20 AM EDTSpecial Marine WarningGRR40 min
May 10, 4:37 AM EDTSevere Thunderstorm WarningGRRBarry, Eaton38 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.